Hail, Hidalgo
- When
- August 15, 7:55 PM MST to 8:05 PM MST
- Where
- Hidalgo County, 2.22 mi S of Animas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.918, -108.807
Pea to nickel sized hail covered the ground.
A surface trough extended from Northwestern Mexico through Southwest New Mexico and provided enough lift for thunderstorms over Hidalgo County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A surface trough extended from Northwestern Mexico through Southwest New Mexico and provided enough lift for thunderstorms over Hidalgo County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 15, 12:58 PM MST, 6 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 158 PM MDT SUN AUG 15 2010 .SYNOPSIS... MOISTURE WAS RETURNING TO THE AREA THIS AFTERNOON AND THAT WILL INCREASE OUR RAIN CHANCES THROUGH MONDAY. FOR THE MIDDLE PART OF THE WEEK WE'LL SEE DRIER WARMER WEATHER. BY THE END OF THE WEEK WE WILL SEE TEMPERATURES CLOSER TO SEASONAL AVERAGES WITH A SLIGHT CHANCE FOR THUNDERSTORMS. && .DISCUSSION... SOMETIMES I HAVE THE...DON'T PULL THE TRIGGER TILL YOU SEE THE WHITES OF THEIR EYES...ATTITUDE AND THAT WAS CERTAINLY THE CASE WITH THE INCREASE IN MOISTURE AND POPS THE MODELS WERE FORECASTING. WELL OUR WINDS HAVE COME AROUND TO THE SOUTHEAST AND WITH MUCH HIGHER DEW POINTS TO OUR EAST IT LOOKS LIKE THE MOISTURE WILL BEGIN TO RETURN TO THE AREA. IN ADDITION A WEAK EAST PUSH MAY HELP FOCUS CONVECTION. SO OUR SCATTERED POPS FOR THIS EVENING LOOK GOOD. I'VE UPPED THE POPS A LITTLE DURING THE OVERNIGHT OURS AND HAVE KEPT THE SCATTERED POPS GOING THROUGH MONDAY EVENING. A RIDGE OF UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO TRY AND KEEP A LID ON CONVECTION...BUT WITH THE INCREASED MOISTURE AND INSTABILITY ALONG WITH THE HEAT WE SHOULD SEE MORE COVERAGE OF RAIN FALL FOR THE NEXT 36 HOURS. ON TUESDAY THE RIDGE REASSERTS ITSELF AND HELPS TO FLUSH OUT SOME OF THE MOISTURE SO WE WILL SEE A DOWN TURN IN CONVECTION FOR THE MIDDLE PART OF THE WEEK WITH AN UP TURN IN TEMPERATURES. FOR THE END OF THE WEEK INTO THE WEEKEND THE MODELS ARE DISAGREEING AS TO THE LOCATION OF THE UPPER LEVEL HIGH. THE GFS MOVES THE HIGH TO OUR EAST WHICH HELPS INCREASE OUR RAIN CHANCES AND DECREASE OUR TEMPERATURES...BUT THE DGEX AND ECMWF KEEP THE RIDGE ESSENTIALLY ANCHORED OVER THE SOUTHWEST WHICH WOULD SPELL MORE SUNNY DRY WEATHER FOR US. FOR NOW I'VE TRENDED THE EXTENDED TEMPERATURES DOWN A BIT AND WILL WAIT AND SEE WHAT THE NEXT BATCH OF MODEL RUNS BRINGS. LOOKING AT TEMPERATURE...FOR MONDAY WITH THE INCREASED MOISTURE AND CLOUDS WE WILL SEE OUR HIGHS ONLY RUNNING TWO TO FOUR DEGREES ABOVE NORMAL. FOR TUESDAY...WEDNESDAY AND THURSDAY WITH DRIER AIR MOVING IN AND THE RIDGE ALOFT KEEPING US CLEAR WE WILL SEE OUR AFTERNOON HIGHS RUNNING FIVE TO EIGHT DEGREES ABOVE NORMAL. FOR THE END OF THE WEEK INTO THE WEEKEND THE TEMPERATURES WILL DEPEND ON THE LOCATION OF THE HIGH. FOR NOW I HAVE TRENDED THE HIGHS BACK TOWARD NORMAL BY THE END OF THE WEEKEND. && .AVIATION...VALID 16/00Z-17/00Z... VFR CONDITIONS PREDOMINATE...BUT EXPECT WIDELY SCATTERED TSRA. OVERALL CONVECTION SHOULD INCREASE OVER THE AREA AFTER 06Z AS MOIST ESE WINDS CONTINUE TO ADVECT MOISTURE INTO THE AREA AND A WEAK BACKDOOR COOL FRONT APPROACHES THE AREA FROM THE NORTHEAST SUNDAY NIGHT. VFR PREDOMINATES...AND EXPECT MORE SCATTERED TSRA DURING THE PD. ACTIVITY WILL BECOME A LITTLE MORE NUMEROUS IN INTENSITY AND COVERAGE AFT 03Z. SCATTERED THUNDERSTORM BASES GENERALLY 6-8KT AGL DROPPING LATER TO 4K TO 6K AGL WITH BRIEF MVFR/IFR UNDER STORMS. MOSTLY 30-40 KNOT TSTM WIND GUST POTENTIAL POSSIBLE IN LOWLANDS WITH VERY ISOLD SVR TSTM WITH WIND GUST TO 60 MPH AND HAIL TIL 06Z. MAX CB TOPS 450. && .FIRE WEATHER... HIGH PRESSURE ALOFT WILL REMAIN OVER MEXICO THIS WEEK BUT WITH REDUCED AMPLITUDE...THUS ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THE COMING WEEK. A WEAK UPPER DISTURBANCE IN COMBINATION WITH A WEAK BACKDOOR COOL FRONT (STAYING MORE TO THE EAST NORTHEAST OF THE AREA WILL INCREASE THE CHANCE OF THUNDERSTORMS SOMEWHAT THIS EVENING AND AGAIN MONDAY EVENING ESPECIALLY FOR THE NORTHERN PORTIONS OF ZONE 112 AND 113...WITH STORMS BECOMING MORE ISOLATED TO WIDELY SCATTERED BY MIDWEEK. MIN RH VALUES WILL RANGE FROM 20% TO 28% LOWER ELVS AND 45% TO 50% ABOVE 7000 FEET SUNDAY INCREASING AROUND 5% TO 10% OVER ALL AREAS MONDAY. THE LAL INDEX FOR BOTH SUNDAY AND MONDAY WILL RANGE FROM 2 SOUTH OF A SILVER CITY-ALAMOGORDO LINE TO 3 NORTH OF THE LINE AFTERNOON HOURS TO 4 ALL AREAS EARLY EVENING HOURS. FOR THE MOST PART... THE HAINES INDEX WILL BE IN THE 2 TO 3 CATEGORY THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 75 95 72 97 74 / 30 30 30 10 20 SIERRA BLANCA TX 69 92 65 95 68 / 30 30 30 10 20 LAS CRUCES 71 94 68 96 70 / 30 30 30 10 20 ALAMOGORDO 70 93 66 95 67 / 30 30 30 10 20 CLOUDCROFT 53 69 50 72 53 / 30 30 30 20 20 TRUTH OR CONSEQUENCES 69 93 65 95 67 / 30 30 30 10 20 SILVER CITY 63 85 59 89 61 / 30 30 30 20 20 DEMING 70 94 67 96 68 / 30 30 30 10 20 LORDSBURG 70 94 66 96 67 / 30 30 30 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 15/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1128 AM MDT SUN AUG 15 2010 NMZ022>025-030>032-TXZ055-056-161730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1128 AM MDT SUN AUG 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT MOISTURE WAS BEGINNING TO RETURN TO THE AREA TODAY AND THAT WILL HELP INCREASE OUR RAIN CHANCES TONIGHT. ISOLATED RAINFALL TOTALS OF 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE WITH THESE STORM ALONG WITH STRONG GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OUR RAIN CHANCES WILL CONTINUE THROUGH MONDAY. DRIER AIR WILL MOVE INTO THE REGION FOR THE MIDDLE PART OF THE WEEK AS UPPER LEVEL HIGH PRESSURE KEEPS US SUNNY AND WARM. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NWS VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
806 PM MDT SUN AUG 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 2 S ANIMAS 31.92N 108.81W
08/15/2010 E0.88 INCH HIDALGO NM TRAINED SPOTTER
PEA AND NICKLE SIZED HAIL COVERING THE GROUND. WINDS BLEW
OVER CHICKEN COOP.
&&
LANEYThe Tucson radar (KEMX), 172 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
1 hail. Local standard time, as filed.
Pea to nickel sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256902.